What Does Heavy Metal Poisoning Look Like?

GW is a 55-year-old female who comes into your pharmacy to pick up a prescription for valium 2 mg, 1-2 tabs q8h prn severe anxiety. She’s diaphoretic and her hand is trembling as she signs the receipt. You ask her if she’s okay and GW opens up to you.

She says about 4 weeks ago she starting taking an herbal product that she got from another country. She is not sure what is in it, but it’s supposed to help protect against viral infections, including coronavirus disease 2019. A week into taking the product, she developed GI symptoms, such as loss of appetite, weight loss, and diarrhea. The symptoms progressed to changes in nerve sensations to the extremities and face. She has visible tremors of the hands and she is sweating.

She went to the primary care provider (PCP) today who discovered she also has high blood pressure, rapid heart rate, anxiety, and flushing, as well as reduced pinprick sensation in the fingers and toes. She said her PCP has referred her to a psychiatrist to further investigate the situation even though she has never had a problem with anxiety, depression, on any other mental health-related disorders.

The patient shows you the herbal pills, which are a clear gelatin capsule with brown powder in them and no marking on the capsules. The other medications that GW takes are coumadin 1-2 mg qd for afib, celecoxib 100 mg BID prn arthritis pain, and vitamin C 500 mg QD.

Mystery: What is causing the unexplained symptoms that appear to be severe anxiety?

Solution: Mercury poisoning from contaminated herbal products.

This mystery is based on a true story.

Heavy metals have a strong attraction to the brain and nerve tissues. Sometimes the accumulation of heavy metals can mimic neurological and psychiatric diseases.

Heavy-metal poisonings from dietary supplements can occur in products from other countries where there is less regulation and government oversight over food and drugs. Here in the United States, we have a government website called Medwatch that keeps track of such issues and warns the general public of tainted products and related problems.

Reference
Kew J, Morris C, Aihie A, Fysh R, Jones S, Brooks D. Arsenic and mercury intoxication due to Indian ethnic remedies. BMJ. 1993;306(6876):506-7.

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top